Thunderstorm Wind, Scioto
- When
- July 6, 2:45 PM EST to 2:49 PM EST
- Where
- Scioto County, Franklin Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.650, -82.850
Trees were downed.
12 thunderstorm wind, 4 flood, 4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 2:25 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 325 PM EDT SUN JUL 6 2003 JUICY AIRMASS IN PLACE ACROSS AREA ONCE AGAIN THIS AFTERNOON. TEMPS ACROSS OUR FA INTO THE MID TO UPPER 80S WITH DEWPOINTS INTO THE LOW/MID 70S. JUST TO OUR W ACROSS INDIANA...TEMPS INTO THE LOW 90S WITH MID 70 DEWPOINTS. THIS RESULTING IN SBCAPES IN THE 2000-3000 RANGE ACROSS MUCH OF OUR AREA WITH 3000-4000 JUST TO OUR WEST. NUMEROUS BOUNDARIES FLOATING AROUND AREA HELPING TO KICK OFF CONVECTION QUITE A BIT EARLIER TODAY THAN PAST FEW DAYS. THUS EXPECT COVERAGE TO CONTINUE TO INCREASE ACROSS OUR AREA THROUGH LATE AFTERNOON/EARLY EVENING. FOCUS THEN SHIFTS TO SHORT WAVE CURRENTLY PUSHING INTO NORTHERN IL. THIS PROGGED TO PUSH ACROSS LOWER GREAT LAKES THROUGH THE OVERNIGHT WITH 8H/9H JET FORECAST TO INCREASE ACROSS NORTHERN IND/NRN OH. LOOKS LIKE BEST FOCUS WILL REMAIN JUST TO OUR NORTH BUT POSSIBILITY EXISTS FOR SOME OF THIS TO SNEAK INTO NORTHERN PORTIONS OF FA. WILL GENERALLY GO WITH 40 TO 50 POPS ACROSS ENTIRE FA. WITH HIGH PWATS...WILL MENTION POSSIBILITY OF LOCALLY HEAVY RAIN. SEVERE WEATHER PARAMETERS SOMEWHAT MARGINAL WITH WETBULB ZERO AROUND 11K AND MAX DELTA THETAE IN THE 15 TO 20 DEGREE RANGE. GIVEN HIGH INSTABILITY THOUGH...SOME ISOLATED LARGE HAIL/DAMAGING WINDS STILL POSSIBLE. WILL PRETTY MUCH HANG ON TO CHANCE PCPN THROUGH MIDDLE PART OF WEEK AS SERIES OF S/W CONTINUE TO PUSH ACROSS AREA. .ILN...NONE.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-061045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 453 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE THAT OCCUR NORTH OF I-70. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER THE OHIO VALLEY. LOCALIZED FLOODING THREAT WILL ALSO EXIST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TIPTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1001 AM EDT SUN JUL 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM RICHMOND IN WIND DAMAGE
07/05/03 WAYNE LARGE LIMBS AND POWER
LINES DOWN
0908 PM HAMILTON OH WIND DAMAGE
07/05/03 BUTLER TREES AND POWER LINES DOWNINZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-062130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1222 PM EDT SUN JUL 6 2003 ...SEVERE WEATHER POSSIBLE LATER THIS AFTERNOON INTO TONIGHT... WARM AND UNSTABLE AIR ACROSS THE OHIO VALLEY...WILL COMBINE WITH LEFTOVER OUTFLOW BOUNDARIES FROM THUNDERSTORMS SATURDAY EVENING TO FUEL ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE REGION BEGINNING THIS AFTERNOON INTO TONIGHT. THEREFORE...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS INDICATING A SLIGHT RISK FOR SEVERE WEATHER. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS GREATER THAN 58 MPH...HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN. SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE REGION LATER TODAY AND TONIGHT. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
The Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
12 thunderstorm wind, 4 flood, 4 flash flood. Local standard time, as filed.
Trees were downed.
Several trees were knocked down.
Several clusters of strong thunderstorms moved across west central Ohio during the afternoon and evening. The storms produced three to five inches of rain on ground already saturated from heavy rain the previous two days. The heavy rain caused numerous roads to close due to high water. Several creeks and small streams flooded out of their banks, and the Great Miami River rose close to flood stage. Basements flooded in Shelby and Miami counties.
Several clusters of strong thunderstorms moved across west central Ohio during the afternoon and evening. The storms produced three to five inches of rain on ground already saturated from heavy rain the previous two days. The heavy rain caused numerous roads to close due to high water. Several creeks and small streams flooded out of their banks, and the Great Miami River rose close to flood stage. Basements flooded in Shelby and Miami counties.
Trees were downed along US Route 36.
Trees were knocked down.
Several 4 to 5 inch tree limbs downed.
Several trees were downed.
Thunderstorm winds downed a few powerlines.
Numerous trees and powerlines were downed. A number of trailer park homes sustained heavy roof damage.
Several clusters of strong thunderstorms moved across west central Ohio during the afternoon and evening. The storms produced three to five inches of rain on ground already saturated from heavy rain the previous two days. The heavy rain caused numerous roads to close due to high water. Several creeks and small streams flooded out of their banks, and the Great Miami River rose close to flood stage. Basements flooded in Shelby and Miami counties.
Trees were downed.
Several roads were submerged in one foot of standing water. Homes on the south side of town sustained major basement flooding as Beaver Creek came out of its banks.
Several trees and powerlines were downed.
Several trees were knocked down.
Numerous roads across the northern half of the county were flooded and closed. Flooding problems in Celina worsened as Beaver Creek remained out of its banks and Grand Lake Saint Marys continued to rise.
Several clusters of strong thunderstorms moved across west central Ohio during the afternoon and evening. The storms produced three to five inches of rain on ground already saturated from heavy rain the previous two days. The heavy rain caused numerous roads to close due to high water. Several creeks and small streams flooded out of their banks, and the Great Miami River rose close to flood stage. Basements flooded in Shelby and Miami counties.
Roads across the northern part of the county remained flooded and closed with several bridges washed out. The Saint Marys River flooded into town, forcing sixty evacuations as many homes and businesses were submerged in two to three feet of standing water. Sandbagging took place in an effort to keep more water from entering the town with creeks and streams continuing to rise.
Several roads were flooded and closed in and around town. Grand Lake Saint Marys continued to rise, causing flooding of low-lying areas near town.
Numerous large trees were knocked down. Three homes on Oliver Road sustained structural damage, likely from a microburst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329400, 5329401, 5330060, 5329852, 5329402, 5329403, 5329845, 5329844, 5329847, 5329846, 5330118, 5329848, 5330120, 5329849, 5329850, 5330121, 5330119, 5330122, 5330123, 5329851.